Alert archive / Virginia / Tornado Warnings in 2019
Tornado Warning 6, NWS Morristown, TN
NWS Morristown, TN issued this tornado warning at Oct 31, 2019, 11:50 AM EDT for Lee County, Scott County, Virginia; Claiborne County, Hancock County, Tennessee. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 31, 2019, 11:50 AM EDT (15:50 UTC)
- Expired
- Oct 31, 2019, 12:30 PM EDT
- In force
- 40 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Claiborne County, TN, Hancock County, TN, Lee County, VA, Scott County, VA
The radar
The Knoxville radar (KMRX), 70 km from the middle of the area, began a volume at 15:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 31, 11:50 AM EDT | TSTM WND DMG | 1 Nne Ewing, VA | TREES DOWN. |
| Oct 31, 12:15 PM EDT | TSTM WND DMG | Jonesville, VA | NUMEROUS TREES DOWN ACROSS THE COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 3.8 hours before the alert went out and 297 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 521 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 524 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 201 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.3
The text
As transmitted.
526
WFUS54 KMRX 311550
TORMRX
TNC025-067-VAC105-169-311630-
/O.NEW.KMRX.TO.W.0006.191031T1550Z-191031T1630Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Morristown TN
1150 AM EDT Thu Oct 31 2019
The National Weather Service in Morristown has issued a
* Tornado Warning for...
Eastern Claiborne County in east Tennessee...
Northwestern Hancock County in east Tennessee...
Lee County in southwestern Virginia...
West central Scott County in southwestern Virginia...
* Until 1230 PM EDT.
* At 1150 AM EDT, a severe thunderstorm capable of producing a
tornado was located over Tazewell, or 13 miles southeast of
Middlesboro, moving northeast at 65 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Jonesville around 1220 PM EDT.
Pennington Gap around 1225 PM EDT.
Other locations impacted by this tornadic thunderstorm include
Duffield, Lone Mountain, Howard Quarter, Jasper, Ewing, St. Charles,
Powell River Preserve, Dryden, Rose Hill and Pattonsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3685 8285 3681 8278 3681 8276 3675 8270
3637 8362 3649 8372 3667 8346 3667 8342
3670 8334 3674 8320 3674 8314 3678 8313
3680 8310 3683 8310 3685 8307 3685 8301
3687 8291 3689 8288
TIME...MOT...LOC 1550Z 235DEG 55KT 3649 8355
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
DH2 follow-up statements
611
WWUS54 KMRX 311602 RRA
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
1202 PM EDT Thu Oct 31 2019
TNC025-311610-
/O.CAN.KMRX.TO.W.0006.000000T0000Z-191031T1630Z/
Claiborne TN-
1202 PM EDT Thu Oct 31 2019
...THE TORNADO WARNING FOR EASTERN CLAIBORNE COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
LAT...LON 3685 8285 3681 8278 3681 8276 3675 8270
3647 8337 3653 8340 3660 8347 3660 8356
3667 8346 3667 8342 3674 8320 3674 8314
3678 8313 3680 8310 3683 8310 3685 8307
3685 8301 3687 8291 3689 8288
TIME...MOT...LOC 1600Z 059DEG 153KT 3653 8350
$$
TNC067-VAC105-169-311630-
/O.CON.KMRX.TO.W.0006.000000T0000Z-191031T1630Z/
Hancock TN-Lee VA-Scott VA-
1202 PM EDT Thu Oct 31 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1230 PM EDT FOR
NORTHWESTERN HANCOCK...LEE AND WEST CENTRAL SCOTT COUNTIES...
At 1200 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Jonesville, or 13 miles east of Middlesboro, moving
northeast at 60 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
northwestern Hancock, Lee and west central Scott Counties, including
the following locations... Duffield, Jasper, Evanston, Ewing, St.
Charles, Dryden, Rose Hill and Pattonsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3685 8285 3681 8278 3681 8276 3675 8270
3647 8337 3653 8340 3660 8347 3660 8356
3667 8346 3667 8342 3674 8320 3674 8314
3678 8313 3680 8310 3683 8310 3685 8307
3685 8301 3687 8291 3689 8288
TIME...MOT...LOC 1600Z 059DEG 153KT 3653 8350
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
DH903
WWUS54 KMRX 311613
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
1213 PM EDT Thu Oct 31 2019
TNC067-VAC105-169-311630-
/O.CON.KMRX.TO.W.0006.000000T0000Z-191031T1630Z/
Hancock TN-Lee VA-Scott VA-
1213 PM EDT Thu Oct 31 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1230 PM EDT FOR NORTH
CENTRAL HANCOCK...LEE AND WEST CENTRAL SCOTT COUNTIES...
At 1212 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Jonesville, moving northeast at 60 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Sneedville, Jonesville, Pennington Gap, St. Charles, Duffield,
Jasper, Dryden and Pattonsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3685 8285 3681 8278 3681 8276 3675 8270
3652 8326 3658 8326 3661 8329 3665 8328
3670 8328 3674 8320 3674 8314 3678 8313
3680 8310 3683 8310 3685 8307 3685 8301
3687 8291 3689 8288
TIME...MOT...LOC 1612Z 232DEG 53KT 3665 8315
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
DHWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at Oct 31, 11:22 AM EDT, 28 minutes earlier.
Area forecast discussion, Oct 31, 11:22 AM EDT, 28 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
1122 AM EDT Thu Oct 31 2019
.DISCUSSION...
Cold front is moving rapidly east across the western part of the
forecast area late this morning. A line of showers has
intensified out ahead of the front across the central valley with
high winds with these showers just ahead of the front. Some
clearing has occurred out ahead of the front allowing increased
instability and temperatures to reach into the mid 70s. The
northeast part of the area may see damaging winds as strong winds
aloft are brought down to the surface. In the higher elevations
south to southwest winds are still strong at aroung 40 to 60 mph.
Will keep the advisory going and will extend it if front is not
past the mountains by 18Z. Heaviest rain has occurred across the
southern part of the area so will continue flood watch through 00Z
tonight. Updated grids for temperatures and rain chances. Updated
forecast sent.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 69 32 54 34 / 90 0 0 0
Knoxville McGhee Tyson Airport, TN 74 31 52 33 / 90 10 0 0
Oak Ridge, TN 71 30 52 33 / 90 10 0 0
Tri Cities Airport, TN 72 30 51 31 / 80 20 0 0
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Flood Watch until 8 PM EDT this evening for Cherokee-Clay.
Freeze Warning from 2 AM to 10 AM EDT Friday for Cherokee-Clay.
TN...Flood Watch until 8 PM EDT this evening for Blount Smoky
Mountains-Cocke Smoky Mountains-East Polk-Sevier Smoky
Mountains-Southeast Monroe.
Freeze Warning from 2 AM EDT /1 AM CDT/ to 10 AM EDT /9 AM CDT/
Friday for Anderson-Bledsoe-Blount Smoky Mountains-Bradley-
Campbell-Claiborne-Cocke Smoky Mountains-East Polk-Grainger-
Hamblen-Hamilton-Hancock-Hawkins-Jefferson-Johnson-Knox-
Loudon-Marion-McMinn-Meigs-Morgan-North Sevier-Northwest
Blount-Northwest Carter-Northwest Cocke-Northwest Greene-
Northwest Monroe-Rhea-Roane-Scott-Sequatchie-Sevier Smoky
Mountains-Southeast Carter-Southeast Greene-Southeast
Monroe-Sullivan-Unicoi-Union-Washington-West Polk.
Wind Advisory until 2 PM EDT this afternoon for Blount Smoky
Mountains-Cocke Smoky Mountains-Johnson-Sevier Smoky
Mountains-Southeast Carter-Southeast Greene-Southeast
Monroe-Unicoi.
VA...Freeze Warning from 2 AM to 10 AM EDT Friday for Lee-Russell-
Scott-Washington-Wise.
&&
TDHazardous weather outlook, Oct 31, 3:28 AM EDT, 8 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 328 AM EDT Thu Oct 31 2019 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-010730- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 328 AM EDT Thu Oct 31 2019 /228 AM CDT Thu Oct 31 2019/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...Today and Tonight Severe storms will be possible early Thursday morning into early Thursday afternoon ahead of a cold front with strong winds being the primary hazard. A brief weak isolated tornado or two will also be possible. Best chances for severe storms will be to the north and east of Knoxville during the morning and early afternoon hours. Periods of locally heavy rainfall are possible Thursday morning and afternoon which may cause localized flooding, especially across the Smoky Mountains, southeast Tennessee, and southwest North Carolina. Strong winds will continue across the higher elevations into the early afternoon with gusts as high as 45 mph possible. Freeze temperatures along with patchy to widespread frost are expected late tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Freeze temperatures along with patchy to widespread frost will continue into Friday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today.
In the hours before
Special weather statement, Oct 31, 10:32 AM EDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Morristown TN
1032 AM EDT Thu Oct 31 2019
TNZ036-067-069-311515-
Anderson TN-Roane TN-Knox TN-
1032 AM EDT Thu Oct 31 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KNOX...ANDERSON AND
EASTERN ROANE COUNTIES UNTIL 1115 AM EDT...
At 1031 AM EDT, Doppler radar was tracking a strong shower over
Kingston, moving northeast at 55 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Oak Ridge, Clinton, Kingston, Fairview, Oliver Springs, Midtown,
Harriman, Rocky Top, Norris and Bradbury.
LAT...LON 3585 8463 3599 8447 3599 8444 3605 8434
3608 8437 3624 8417 3624 8414 3606 8394
3589 8426 3590 8428 3587 8429 3589 8433
3584 8434 3573 8455
TIME...MOT...LOC 1431Z 229DEG 47KT 3583 8453
DGSLocal storm report, Oct 31, 11:05 AM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1105 AM EDT THU OCT 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM TSTM WND DMG 1 N BRADBURY 35.88N 84.39W
10/31/2019 ROANE TN PUBLIC
BARN ROOF RIPPED OFF. POLE BARN FLATTENED
AND MULTIPLE TREES DOWN.
&&Local storm report, Oct 31, 11:15 AM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1115 AM EDT THU OCT 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 AM TSTM WND DMG 3 ESE KINGSTON 35.86N 84.46W
10/31/2019 ROANE TN PUBLIC
NUMEROUS TREES AND POWER LINES DOWN ALONG
LADDRIDGE RD.
&&Local storm report, Oct 31, 11:34 AM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1134 AM EDT THU OCT 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 AM TSTM WND DMG 2 SSW NORRIS 36.19N 84.07W
10/31/2019 ANDERSON TN LAW ENFORCEMENT
TREES DOWN ON PINE RD.
&&Local storm report, Oct 31, 11:37 AM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1137 AM EDT THU OCT 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM TSTM WND DMG MAYNARDVILLE 36.24N 83.81W
10/31/2019 UNION TN LAW ENFORCEMENT
FEW TREES DOWN ACROSS THE COUNTY.
&&Local storm report, Oct 31, 11:40 AM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1140 AM EDT THU OCT 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 AM TSTM WND DMG HALLS 36.08N 83.93W
10/31/2019 KNOX TN TRAINED SPOTTER
TREES AND POWER LINES DOWN.
&&The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 31, 3:16 AM EDT | Freeze Warning | MRX | Lee, Russell, Scott, Washington, Wise, City of Bristol and 1 more | 31 hr |
| Oct 31, 11:33 AM EDT | Severe Thunderstorm Warning | MRX | Lee | 42 min |
| Oct 31, 12:11 PM EDT | Severe Thunderstorm Warning | MRX | Lee, Scott | 34 min |
| Oct 31, 12:26 PM EDT | Severe Thunderstorm Warning | MRX | Lee, Scott, Wise, City of Norton | 49 min |
| Oct 31, 12:47 PM EDT | Severe Thunderstorm Warning | MRX | Russell, Scott, Washington, City of Bristol | 43 min |
| Oct 31, 1:24 PM EDT | Special Weather Statement | MRX | Russell, Washington, City of Bristol | 66 min |
| Oct 31, 8:41 AM EDT | Special Weather Statement | MRX | Bledsoe, Marion, Sequatchie | 49 min |
| Oct 31, 9:42 AM EDT | Special Weather Statement | MRX | Rhea, Roane | 48 min |
| Oct 31, 10:32 AM EDT | Special Weather Statement | MRX | Anderson, Roane | 43 min |
| Oct 31, 10:58 AM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Knox, Union | 47 min |
| Oct 31, 11:24 AM EDT | Severe Thunderstorm Warning | MRX | Grainger, Jefferson, Knox | 36 min |
| Oct 31, 11:40 AM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Grainger, Hamblen, Hancock, Hawkins | 50 min |
| Oct 31, 11:44 AM EDT | Severe Thunderstorm Warning | MRX | Cocke, Grainger, Greene, Hamblen, Jefferson, Sevier | 33 min |
| Oct 31, 12:27 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Greene, Hawkins | 48 min |
| Oct 31, 12:58 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Sullivan, Washington | 27 min |
Nearby
Tornado Warnings in Virginia, 2019Tornado Warnings in Tennessee, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.